Woman's blood turns blue after painkillers

September 20, 2019  09:31

Blood of a 25-year-old Rhode Island resident turned blue after taking a toothache medicine, CNN reported

The woman told the doctors that she used local anesthetic for toothache. The next morning, she woke up feeling ill and went to the emergency room. The woman's skin and nails turned blue. This condition is called cyanotic by doctors, a medical term that means that the skin and nails become bluish. This is a typical sign that the body is not getting enough oxygen.

Tests showed that her blood oxygen level was 88 percent below normal (close to 100 percent), although higher than doctors expected, given her appearance.

Her blood has also was dark blue. The doctors found out that the woman's blood had

methemoglobinemia. The diagnosis prompted doctors to measure women's blood oxygen levels more accurately, which showed that they were actually much lower, by 67 per cent. Tissue damage can occur at this level.

Methemoglobinemia occurs when iron in a person's blood changes shape and can no longer bind to oxygen and carry it through the body. This means that even if a person does not have breathing problems, they still begin to suffocate.

The woman used over-the-counter medications that contained benzocaine. She assured the doctor that she had not used the whole bottle, but it was obvious that this was not the case.

Methemoglobinemia is easily treatable with drugs called methylene blue. The woman was injected intravenously and after a few minutes she felt better. However, she was given a second dose and left overnight in hospital for observation, and the next morning she was sent home with a referral to the dentist.

Although the woman used a lot of benzocaine in this case, the researchers still do not know exactly why certain painkillers have this effect (benzocaine is not the only drug that can cause methemoglobinemia). It can occur in low or high doses and can happen even if a person has previously taken these drugs without any reaction.

Follow NEWS.am Medicine on Facebook and Twitter

loading...

 
  • Video
 
 
  • Event calendar
 
  • Archive